Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2017, 5:07 PM EDT for Robeson County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 10, 2017, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Robeson County, NC
The radar
The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:09 PM EDT | TSTM WND DMG | 2 Nne Lumber Bridge, NC | REPORT OF A TREE DOWN ON CHASON RD JUST NORTH OF LUMBER BRIDGE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WUUS52 KILM 102107
SVRILM
NCC155-102145-
/O.NEW.KILM.SV.W.0059.170710T2107Z-170710T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
507 PM EDT MON JUL 10 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northeastern Robeson County in southeastern North Carolina...
* Until 545 PM EDT
* At 506 PM EDT, a severe thunderstorm was located near Shannon, or
near Red Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
St. Pauls, Rex, Shannon, Parkton, Rennert and Lumber Bridge.
This includes Interstate 95 IN North Carolina between mile markers 32
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3495 7903 3490 7894 3488 7892 3486 7893
3480 7888 3483 7919
TIME...MOT...LOC 2106Z 275DEG 28KT 3488 7910
HAIL...1.00IN
WIND...60MPH
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:31 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 10, 3:31 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 331 PM EDT Mon Jul 10 2017 .SYNOPSIS... A weak cold front will enhance the risk for thunderstorms and excessive rainfall as it slowly dissipates into Tuesday. The Bermuda ridge will build strongly across the area Wednesday through Friday, bringing summertime heat and humidity. A cold front will approach the area this weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...Channel of deep moisture will continue to be funneled across the eastern Carolinas into tonight. The Bermuda ridge will continue its slow westward build while a weak front slowly dissolves to our N and W. Mid-level vorticity is being channeled in this flow. Precipitable water values will be near or just over 2 inches into tonight and then begin to trend lower during Tue. Slow moving thunderstorms have blossomed in this environment and have persisted across the Cape Fear area for several hours. It is these slow storm motions that will increase the risk for excessive rainfall and some communities may experience significant ponding or even flooding. Areas that have received very heavy rainfall during the weekend just passed will be most susceptible to flooding or even flash flooding. Downdraft CAPE values will be considerably less favorable for downbursts. Channeled shortwave energy should keep the thunderstorms going well into the night once again. Patchy fog may develop overnight as the convection wanes/diminishes. On Tuesday, the dry air associated with the Bermuda High will slowly back into the eastern Carolinas and this should help to keep the convection on Tue more scattered to isolated. Thunderstorms that do develop should tend to wane/diminish at the coast as Tue progresses while persisting inland. Lows tonight will be in the lower to mid 70s. Highs on Tue will be in the upper 80s to near 90 which could bring some heat index values to near 100 degrees. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...High pressure ridge across the western will expand westward through mid-week bringing a return to hot and humid conditions, along with a decrease in thunderstorm chances. Tuesday night, strung out vorticity overhead will drift slowly NE into Wednesday. Guidance differs on convection potential overnight Tuesday, but expect with most of the mid-level forcing NE of the area and decreasing instability, Tuesday night will be mostly dry, although showers and tstms offshore may clip the coast, especially near Cape Fear. Temps Tuesday night will be very warm, upper 70s at the coast to mid 70s well inland, as SW flow begins to increase around the expanding offshore high pressure. This high and its associated mid-level ridge will expand further to the west during Wednesday, and a very hot and humid day is forecast. 850mb temps rising to 17-18C will drive surface temps into the 90s even close to the coast thanks to W/NW flow up through about 700mb. These temps will combine with high dew points to create heat index values 100-104, and a few spots may hit 105 during the aftn. At this time do not expect a heat advisory Wednesday, but it will be very close. Drier air Wednesday noted on forecast soundings and by PWATs down to around 1.75 inches will work in tandem with subsidence beneath the amplifying mid-level ridge to inhibit much in the way of convection on Wednesday. However, the typical boundaries (sea breeze, piedmont trough) will both have the potential to produce sct pulse type tstms thanks to MLCape over 2000 J/kg and weak 0-6km shear. Will cap POP at low-CHC however. Convection will wane with loss of heating Wednesday night, but temps will again be very warm, likely only falling to around 80 at the coast, mid 70s well inland. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 300 PM Monday...Hot and humid conditions persist Thursday and Friday as mid-level ridge expands and builds to the west with Bermuda surface high spinning offshore. Subsidence and somewhat drier air aloft Thu/Fri will cap convection chances but aid in driving temperatures again into the 90s most locations even close to the beach. Heat index values will remain dangerous both Thu and Fri as well, reaching 100-104 both aftns. Changes occur beginning Saturday as ridge expands across the Mtn West driving downstream troughing across the east. This trough will slowly suppress the ridge across the local area, and drive a cold front into the Carolinas this wknd. The setup again appears to favor a stalling boundary across our area as trough axis remains displaced just to the west, allowing the boundary to orient parallel to the flow and sit in place into early next week. This occurs along with increasing column moisture and diffluence along the periphery of an upper jet entrance region. This suggests that temps will cool back below climo for the latter half of the extended, but this will be accompanied by increasing shower and tstm chances for the wknd and into early next week. Some of the rain may be heavy at times as well, and WPC QPF is already showing 1-2 inches Sat-Mon. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 18Z...Slow moving thunderstorms were numerous along the coast while more scattered across the inland terminals. Deep moisture remains in place with channeled vorticity and this should allow the coverage of showers and thunderstorms to expand through the afternoon. Thunderstorms should persist well into the evening. Overnight, we expect some fog to fill in. Thunderstorms will have the potential to drop visibility and ceilings to MVFR or lower. Overnight fog/stratus will have the potential to drop conditions to MVFR, although IFR conditions are possible. After 12-13z, VFR should return with the probability for thunderstorms and reduced visibility and ceilings at the terminals lower, especially for KILM/KCRE/KMYR. Extended Outlook...MVFR/IFR conditions are possible from thunderstorms as a stalled front dissipates across the area Tuesday. Flight restrictions due to thunderstorms will increase on Saturday. && .MARINE... NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...Bermuda High pressure will slowly build westward through Tue as a weak cold front continues to slowly dissolve to our N and W. Wind speeds during this time will be up to 10 to 15 kt. The direction will be SSW into this eve and then veer to SW overnight and Tue. Seas will be mainly 3 ft. Thunderstorms are expected to become less numerous during Tue. SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...Bermuda high pressure will expand from the east this period continuing return flow and S/SW winds through the period. The gradient will remain relaxed however, so speeds will be 10-15 kt with little fluctuation. A 9sec SE swell will exist within the spectrum as a ground swell, and combine with a 3ft/5sec SW wind wave to produce seas right around 3 ft. LONG TERM /THURSDAY THROUGH SATURDAY/... As of 300 PM Monday...High pressure offshore will ridge back towards the Carolinas through late week ahead of a cold front slowly approaching from the NW. While this front is not expected to reach the waters this period, the gradient will tighten and re-align such that wind speeds will increase from 10 kts early, to around 15 kt by Saturday, while subtly shifting from S/SW to W/SW. A seemingly ever-present SE swell will persist around the offshore high, but will become somewhat masked by an amplifying wind wave, especially late in the period, as seas build from 2-3 ft early, to 3-4 ft on Saturday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...JDW LONG TERM...JDW AVIATION...RJD
Hazardous weather outlook, Jul 10, 3:51 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 351 PM EDT Mon Jul 10 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-112000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 351 PM EDT Mon Jul 10 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms will have the potential for excessive rainfall which may lead to isolated flooding in some communities. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values will be near or in excess of 100 degrees Tuesday through Saturday. A Heat Advisory may be required Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-112000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 351 PM EDT Mon Jul 10 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Thunderstorms will produce poor visibility in heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Special weather statement, Jul 10, 12:33 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1233 PM EDT MON JUL 10 2017
SCZ056-101700-
Coastal Georgetown SC-
1233 PM EDT MON JUL 10 2017
...SPECIAL WEATHER STATEMENT...
At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yawkey South Island, moving northeast at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
DeBordieu Colony, Pawleys Island, Yawkey South Island, Winyah Bay
Entrance and Litchfield Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3328 7937 3347 7909 3338 7915 3325 7918
3320 7917 3316 7920 3314 7924
TIME...MOT...LOC 1633Z 235DEG 31KT 3325 7924
MBBSpecial weather statement, Jul 10, 2:29 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
229 PM EDT MON JUL 10 2017
NCZ096-099-101930-
Columbus NC-Bladen NC-
229 PM EDT MON JUL 10 2017
...STRONG THUNDERSTORM IN EASTERN COLUMBUS COUNTY...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Council, or 16 miles east of Whiteville, moving northeast at 10 mph.
Locations impacted include...
Rowan, Lake Waccamaw, Sandyfield, Carvers, Freeman, Riegelwood,
Council, Kelly, Delco, Bolton and East Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3454 7827 3450 7825 3449 7823 3449 7821
3446 7818 3440 7825 3437 7823 3438 7823
3437 7821 3435 7820 3436 7816 3433 7818
3424 7849 3441 7859 3455 7826
TIME...MOT...LOC 1828Z 236DEG 8KT 3434 7840
MBBSpecial weather statement, Jul 10, 3:42 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
342 PM EDT MON JUL 10 2017
SCZ023-032-102045-
Florence SC-Darlington SC-
342 PM EDT MON JUL 10 2017
...SPECIAL WEATHER STATEMENT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oates, or 8 miles east of Bishopville, moving east at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Florence, Hartsville, Darlington, Timmonsville, Lamar, Dovesville,
Mont Clare, Lydia, Auburn, Darlington Raceway, Florence Darlington
Technical College Main Campus, Oates, Floyd, Mcleod Medical Center
and Carolina Pines Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3445 7978 3410 7978 3414 8014 3416 8016
3420 8011 3423 8011 3427 8014 3428 8013
3430 8016 3433 8017
TIME...MOT...LOC 1942Z 269DEG 10KT 3424 8010
MBBSpecial weather statement, Jul 10, 4:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT MON JUL 10 2017
NCZ087-102115-
Robeson NC-
452 PM EDT MON JUL 10 2017
...SPECIAL WEATHER STATEMENT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 8 miles northeast of Red Springs, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
St. Pauls, Rex, Shannon, Parkton, Rennert and Lumber Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3493 7898 3490 7894 3488 7892 3487 7892
3487 7893 3486 7892 3477 7903 3486 7916
3495 7903
TIME...MOT...LOC 2052Z 218DEG 18KT 3489 7907
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:17 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 3 hr |
| Jul 10, 2:29 PM EDT | Special Weather Statement | ILM | Bladen | 61 min |
| Jul 10, 4:32 PM EDT | Areal Flood Advisory | ILM | Bladen | 118 min |
| Jul 10, 4:52 PM EDT | Special Weather Statement | ILM | Robeson | 23 min |
| Jul 10, 5:36 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 54 min |
| Jul 10, 6:49 PM EDT | Special Weather Statement | ILM | Columbus | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.